Locally Expansive Solutions for a Class of Iterative Equations
Iterative equations which can be expressed by the following form , where , are investigated. Conditions for the existence of locally expansive solutions for such equations are given.
Let be the set of all continuous self-mappings on a topological space . For any , let denote the th iterate of ; that is, . Equations having iteration as their main operation, that is, including iterates of the unknown mapping, are called iterative equations. It is one of the most interesting classes of functional equations [1–4], because it includes the problem of iterative roots [2, 5, 6], that is, finding some such that is identical to a given . The well-known Feigenbaum equation , arising in the discussion of period-doubling bifurcations [7, 8], is also an iterative equation.
As a natural generalization of the problem of iterative roots, iterative equations of the following form are known as polynomial-like iterative equations. Here, is an integer, , is a given mapping, and is unknown. As mentioned in [9, 10], polynomial-like iterative equations are important not only in the study of functional equations but also in the study of dynamical systems. For instance, such equations are encountered in the discussion on transversal homoclinic intersection for diffeomorphisms , normal form of dynamical systems , and dynamics of a quadratic mapping . Some problems of invariant curves for dynamical systems also lead to such iterative equations .
For the case that is linear, where (1) can be written as many results [15–17] have been given to present all of its continuous solutions. Conditions that ensure the uniqueness of such solutions are also given by [18, 19].
For the case that is nonlinear, the basic problems such as existence, uniqueness, and stability cannot be solved easily. In 1986, Zhang , under the restriction that , constructed an interesting operator called “structural operator” for (1) and used the fixed point theory in Banach space to get the solutions of (1). Hence, he overcame the difficulties encountered by the formers. By means of this method, Zhang and Si made a series of works concerning these qualitative problems, such as [21–24]. After that, (1) and other type equations were discussed extensively by employing this idea (see [25–31] and references therein).
On the other hand, great efforts have been made to solve the “leading coefficient problem” which was raised by [32, 33] as an open problem. The essence of solving this problem is to abolish the technical restriction and discuss (1) under the more natural assumption . As mentioned in [34, 35], a mapping is said to be locally expansive (resp., locally contractive) at its fixed point , if (resp., ). In 2004, Zhang  gave positive answers to this problem in local solutions in some cases of coefficients, but this paper only discussed the locally expansive case and the nonhyperbolic case. In 2009, Chen and Zhang  gave positive answers to this problem with more combinations between locally expansive mappings and locally contractive ones and combinations between increasing mappings and decreasing ones. The main tools used in the two papers above are Schröder transformation and Schauder fixed point theorem. In 2012, J. M. Chen and L. Chen  consider the locally contractive solutions of the iterative equation , and some results on locally contractive solutions of  were generalized. In 2007, Xu and Zhang  answered this problem by constructing solutions of (1). Their strategy is to construct the solutions piece by piece via a recursive formula obtained form (1). Following this idea, global increasing and decreasing solutions [38, 39] were also investigated.
Motivated by the above results, we will consider the existence of locally expansive solutions for the iterative equation of the following form: where . Some results on locally expansive solutions in  are generalized.
1.1. Basic Assumptions, Definitions, and Notations
Firstly, we state some assumptions on the known function and the solution . Let be two intervals in , and let denote the set of all maps from to . It is well known that, for a compact interval , is a Banach space with the norm and is also a Banach space with the norm .
For convenience, let denote and , where . Let denote , where .
The assumption on is(f1), where is an interval to be determined.
Assumptions on are(H1); (H2)(H3) in a neighborhood of , where are nonnegative constants, .
Define a set
Let , and be three constants, and define a set The set is nonempty and is a convex compact subset of .
For , and , we define two functions as follows: where . By the choices of and , we have and , where .
If function is a solution of (3), then we can differentiate the equation. In fact, we can get that the derivative is a zero of the following polynomial: We refer to the polynomial (8) as the characteristic polynomial of (3).
Finally, we give a basic lemma.
Lemma 1. Let be a convex open set, and let and belong to . If is continuous on and differentiable on , then there exists a such that
2. Main Results
Theorem 2. Suppose that . Suppose that there is a neighborhood of that satisfies for all , ; for all and all , .
Then, (3) has a locally expansive increasing solution near .
Theorem 3. Suppose that is odd and . Suppose that there is a neighborhood of that satisfies for all , ; for all , for all odd and for all even .
Then, (3) has a locally expansive decreasing solution near .
Theorem 4. Suppose that is even and . Suppose that there is a neighborhood of that satisfies for all , ; for all , for all odd and for all even .
Then, (3) has a locally expansive decreasing solution near .
3. Proof of the Main Results
Proof. If is real and (7) has a local solution with and , then by differentiating the equation, we can see that is a root of characteristic polynomial (8).
If hypotheses of Theorem 2 hold, the hypothesis implies But when , and this means that has a root . In the case of Theorems 3 and 4, has a root . Since for both of the cases and , and is a zero of (8), we have The above inequality holds because of the choice of the sign of . This also means that . Now, we can choose a constant such that the following statements are true;(1)) holds on , where ; (2)) holds on , where ; (3) holds on .
For a given , let Furthermore, we can choose a such that for, for all , we have Define a mapping as follows:
In order to show that is a self-mapping on , we calculate Obviously, . Since , we have
Moreover, for all , by , we have By and the choice of , we can get that By the definition of , we get that Summing up the above discussion, we get that .
Now, we will prove that is continuous. Considering , by Lemma 1 and , we have Furthermore, by , we haveFinally, let and we get that Now, the continuity of is evident. By Schauder’s fixed point theorem, there exists a such that . This means that (7) with the chosen has a solution on with derivative at .
Proof of Theorems 2–4. Let be the solution of (7) obtained in Lemma 5. By the continuity of , we are able to choose a neighborhood of such that exists and is also on . Without any loss of generality, we can assume that . Hence, is a homeomorphism. Moreover, we can choose a neighborhood of which is so small that for all . Let for . Clearly is also and invertible on . Moreover, all iterates , are well defined on , and . Obviously, we have , and is locally expansive. Finally, for any , we have Therefore, is a locally expansive solution of (3).
Example 1. Consider the following equation: Obviously, . It is easy to verify that satisfy the assumptions of Theorem 2. This equation has at least one locally expansive increasing solution in a neighborhood of .
Example 2. Consider the following equation: Obviously, . It is easy to verify that satisfy the assumptions of Theorem 3. This equation has at least one locally expansive decreasing solution in a neighborhood of .
Example 3. Consider the following equation: Obviously, . It is easy to verify that satisfy the assumptions of Theorem 4. This equation has at least one locally expansive decreasing solution in a neighborhood of .
Conflict of Interests
The authors declare that there is no conflict of interests regarding the publication of this paper.
The research of the authors was supported by National Natural Science Foundation of China (Grant nos. 11101105 and 11001064), by the Fundamental Research Funds for the Central Universities (Grant no. HIT. NSRIF. 2014085), and by the Scientific Research Foundation for the Returned Overseas Chinese Scholars.
K. Baron and W. Jarczyk, “Recent results on functional equations in a single variable, perspectives and open problems,” Aequationes Mathematicae, vol. 61, no. 1-2, pp. 1–48, 2001.View at: Google Scholar
M. Kuczma, B. Choczski, and R. Ger, Iterative Functional Equations, Ecyclopedia of Mathematics and Its Application, Cambridge University Press, New York, NY, USA, 1990.
J. Z. Zhang, L. Yang, and W. N. Zhang, Iterative Equations and Embedding Flow, Shanghai Scientific and Technological Education Publishing House, 1998.
N. Abel, Oeuvres Completes, vol. 2, Christiana, 1881.
J. M. Dubby, The Mathematical Work of Charles Babbage, Cambridge University Press, New York, NY, USA, 1978.
E. Fontich, “Transversal homoclinic points of a class of conservative diffeomorphisms,” Journal of Differential Equations, vol. 87, no. 1, pp. 1–27, 1990.View at: Google Scholar
D. Bessis, S. Marmi, and G. Turchetti, “On the singularities of divergent majorant series arising from normal form theory,” Rendiconti di Mathematica 7, vol. 9, pp. 645–659, 1989.View at: Google Scholar
C. T. Ng and W. N. Zhang, “Quadratic invariant curves for a planar mapping,” Journal of Difference Equations and Applications, vol. 6, no. 2, pp. 147–163, 2000.View at: Google Scholar
J. Matowski and W. N. Zhang, “On linear dependence of iterates,” Journal of Applied Analysis, vol. 6, no. 1, pp. 149–157, 2000.View at: Google Scholar
D. L. Yang and W. N. Zhang, “Characteristic solutions of polynomial-like iterative equations,” Aequationes Mathematicae, vol. 67, no. 1-2, pp. 80–105, 2004.View at: Google Scholar
W. M. Zhang and W. N. Zhang, “Discussion on continuous solutions of n-th order polynomial-like iterative equations,” Publicationes Mathematicae, vol. 76, no. 1-2, pp. 117–134, 2010.View at: Google Scholar
W. Jarczyk, “On an equation of linear iteration,” Aequationes Mathematicae, vol. 51, no. 3, pp. 303–310, 1996.View at: Google Scholar
J. Tabor and J. Tabor, “On a linear iterative equation,” Results in Mathematica, vol. 27, pp. 412–421, 1995.View at: Google Scholar
W. N. Zhang, “Discussion on the iterated equation ,” Chinese Science Bulletin, vol. 32, no. 21, pp. 1444–1451, 1987.View at: Google Scholar
J. G. Si, “ solutions of the iterated equation ,” Acta Mathematica Sinica, vol. 36, no. 3, pp. 348–357, 1993.View at: Google Scholar
W. N. Zhang, “Stability of the solution of the iterated equation ,” Acta Mathematica Scientia, vol. 8, no. 4, pp. 421–424, 1988.View at: Google Scholar
W. N. Zhang, “Discussion on the differentiable solutions of the iterated equation ,” Nonlinear Analysis: Theory, Methods & Applications, vol. 15, no. 4, pp. 387–398, 1990.View at: Google Scholar
W. N. Zhang, “An application of Hardy-Böedewadt's theorem to iterated functional equations,” Acta Mathematica Scientia, vol. 15, no. 3, pp. 356–360, 1995.View at: Google Scholar
M. Kulczycki and J. Tabor, “Iterative functional equations in the class of Lipschitz functions,” Aequationes Mathematicae, vol. 64, no. 1-2, pp. 24–33, 2002.View at: Google Scholar
X. P. Li, “The solution of the high dimensional iterative equation with variable coefficients,” College Mathematics, vol. 22, no. 3, pp. 67–71, 2006.View at: Google Scholar
X. P. Li and S. F. Deng, “Differentiablity for the high dimensional polynomial-like iterative equation,” Acta Mathematica Scientia, vol. 25, no. 1, pp. 130–136, 2005.View at: Google Scholar
X. P. Wang and J. G. Si, “Differentiable solutions of an iterative functional equation,” Aequationes Mathematicae, vol. 61, no. 1-2, pp. 79–96, 2001.View at: Google Scholar
W. N. Zhang and J. A. Baker, “Continuous solutions of a polynomiallike iterative equation with variable coefficients,” Annales Polonici Mathematici, vol. 73, pp. 29–36, 2000.View at: Google Scholar
J. Z. Zhang, L. Yang, and W. N. Zhang, “Some advances on functional equations,” Advances in Mathematics, vol. 24, no. 5, pp. 385–405, 1995.View at: Google Scholar
J. M. Chen and L. Chen, “ solutions of the iterative equations ,” Journal of Mathematical Reseasrch with Applications, vol. 32, no. 1, pp. 119–126, 2012.View at: Google Scholar
L. Li and W. M. Zhang, “Continuously decreasing solutions for polynomial-like iterative equations,” Science in China A, vol. 56, no. 5, pp. 1051–1058, 2013.View at: Google Scholar